Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 214, NWS Quad Cities, IA

August 13, 2006Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 13, 2006, 5:20 PM CDT for Keokuk County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2006, 5:20 PM CDT (22:20 UTC)
Expired
Aug 13, 2006, 6:15 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 3:00 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SUN AUG 13 2006

.SYNOPSIS...
THE WELL ADVERTISED COLD FRONT HAS NOW REACHED THE NORTHWEST CORNER
OF IOWA AS OF 2 PM.  ELEVATED STORMS THAT FORMED OVERNIGHT...ARE
CONTINUING TO DEVELOP AND MOVE NORTHEAST AHEAD OF THE COLD FRONT.
THIS ACTIVITY IS GRADUALLY BECOMING SURFACE BASED ON ITS
OUTFLOW...WHICH IS ROUGHLY ALONG A LINE FROM WATERLOO...TO
LAMONI...TO NORTHEAST KANSAS.  PLENTY OF CAPE EXISTS SOUTHEAST OF
THIS BOUNDARY...WITH THE BEST INSTABILITY IMPACTING SOUTH CENTRAL
IOWA. A LARGE AND STRONG SHORT WAVE TROF IS MOVING EAST THROUGH THE
NORTHERN PLAINS RIGHT NOW...WHICH IS AIDING THE ELEVATED
CONVECTION.  MODELS TRY TO BLOW UP NEW STORMS ON THE ACTUAL COLD
FRONT THIS AFTERNOON AND EVENING...BUT WE FEEL ANY SIGNIFICANT
ACTIVITY WILL BE ALONG THE STORM OUTFLOW BOUNDARY EAST OF THE FRONT.

&&

.SHORT TERM...TONIGHT AND MONDAY...
THE THUNDERSTORM EVENT APPEARS TO FALL DIRECTLY IN THE 00 TO 12Z
TIME FRAME.  WE HAVE CARRIED HIGH POPS FOR THIS PERIOD FOR SEVERAL
DAYS...AND WE WONT DROP THEM NOW...SO 70 TO 90 PERCENT WILL STAND.
THE MAIN CHANGE IN OUR FORECAST IN COMPARISON TO MODEL PERFORMANCE
WILL BE THE TIMING OF THE EVENT. SINCE IT APPEARS DEEP CONVECTION
WILL BE MOST PRONOUNCED ON THE STORM OUTFLOW AHEAD OF THE FRONT...IT
SHOULD ENTER AND LEAVE THE CWA EARLIER THAN FORECAST BY ANY MODEL.
THIS MAINLY WILL BRING THE MATURE STAGE INTO THE CWA FARTHER BEFORE
DISSIPATING...RESULTING IN STRONGER MORE WIDESPREAD STORMS...AND
SOMEWHAT HEAVIER RAINS. SEVERE CONVECTIONS STILL APPEARS LIMITED DUE
TO HIGH FREEZING LEVELS...AND LIMITED CAPE...BUT SOME STRONG WIND
GUSTS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTHWEST WHERE
INSTABILITY WILL BE GREATEST. RAINFALL LOOKS TO BE ON THE ORDER OF A
HALF TO 1 INCH IN MOST LOCATIONS WEST OF THE MISSISSIPPI...AND A
QUARTER TO HALF INCH EAST.  BY MONDAY MORNING...THE STORMS SHOULD
RAPIDLY MOVE OUT IN THE EAST...WITH BREEZY AND PLEASANT CONDITIONS
LASTING THE REMAINDER OF THE DAY AS CANADIAN HIGH PRESSURE MOVES IN.
...ERVIN...
&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
SURFACE HIGH PRESSURE SETTLES INTO THE AREA MONDAY NIGHT INTO
WEDNESDAY.  PLENTIFUL AUGUST SUNSHINE SHOULD HELP PUSH DAYTIME TEMPS
AT OR ABOVE GUIDANCE VALUES.

THIS DRY PATTERN HOLDS UNTIL UPPER LEVEL FLOW BECOMES ZONAL LATER IN
THE WEEK.  GFS...ECM AND UMMET IN FAIR AGREEMENT AND INDICATE AN
UPPER LEVEL TROUGH PASSAGE THURSDAY. WITH ADEQUATE MOISTURE IN
PLACE...HAVE UPPED POPS A BIT THURSDAY NIGHT-FRIDAY.  THE SURFACE
FRONT ASSOCIATED WITH THIS SYSTEM SLOWLY MOVES THROUGH THE AREA
FRIDAY INTO EARLY SATURDAY.  A SECOND TROUGH IS PROGGED INTO THE
UPPER MIDWEST SUNDAY...SO PRECIP CHANCES WILL PERSIST THROUGH THE
WEEKEND.  WOLF

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Aug 13, 5:56 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
556 AM CDT SUN AUG 13 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
556 AM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL
IOWA THIS AFTERNOON. THE STORMS SHOULD EVOLVE INTO A LINE
AND MOVE QUICKLY EAST ACROSS THE OUTLOOK AREA THIS EVENING AND
OVERNIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THE STORMS
COULD BE SEVERE THIS EVENING WITH THE MAIN THREAT BEING DAMAGING
STRAIGHT LINE WINDS AROUND 60 MPH. THE AREA AT RISK IS ALONG
AND WEST OF A LINE FROM DUBUQUE...TO MUSCATINE...TO BURLINGTON.
THE STORMS SHOULD WEAKEN OVERNIGHT... BUT WILL REMAIN CAPABLE
OF PRODUCING STRONG GUSTY WINDS OF 40 TO 50 MPH EAST OF THE
MISSISSIPPI RIVER. HEAVY RAIN IS ANOTHER THREAT WITH THIS LINE OF
STORMS. VERY HIGH RAINFALL RATES COULD RESULT IN FLOODING OF
SOME SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY DRAINED
AREAS. THE QUICK MOVEMENT OF THE LINE OF STORMS SHOULD PRECLUDE
WIDESPREAD EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STORMS MAY LINGER THROUGH DAYBREAK OVER PORTIONS OF NORTHWEST
AND WEST CENTRAL ILLINOIS. ANY STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF THE
MISSISSIPPI RIVER.

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.